Jump to content

Effexor Side Effects


Recommended Posts

Hi,all. It has been a while since I have posted, but I have been a very busy gal. I started college this summer and have been going four days a week, so I have been swamped. Anyway, I finally started seeing a dysautonomia specialist, here in Alabama. I like her a lot and she got me started on Klonopin .5 MG every night and 25 MG of Atenolol(Tenormen) 2x daily. That routine has helped me a lot for the past six months or so.

However, I recently got an endoscopy done on Thursday July 20th. I was told that I have a small hiatal hernia and Gastritis. I was prescribed 40MG of Nexium a day, which I immediately started. Well, since that day I have felt like crap. I have been so tired every single day that I can barely keep my eyes open and I have been getting a little dizzy and I am perpetually thirsty, no matter how much fluid I take in.(and I take in a whole lot of Propel and water every day). Nexium doesn't have these symptoms listed as side effects so after about ten or twelve days of dealing with this, I contacted my dysautonomia doctor by email and explained the situation.

Initially, I thought that maybe the Nexium was effecting the absorption of my other meds. But the doc says no. I was emailed back and told it sounded like anxiety and she wants to start me on 37.5 MG of Effexor and after a week of that, move me up to 75MG daily.

Well, I don't know if it is anxiety. I am under some stress at school, but it almost seems like my regular dysautonomia symptoms. And the problem is, even if it is anxiety, I am very reserved about starting another med. I am 27 years old and I take 5 pills a day. Also, I have heard some bad stuff about SSRI's and the last one I tried(Zoloft) was a nightmare. I read a little about Effexor on the internet and it sounds awful. It has a lot of side effects, and the worst part is that it is hard to get off of it once you start. It is one of those drugs where I will have terrible withdrawal from when I want to quit.

Does anyone here have experience with this drug or one that is similar? I am already on a benzodiazopene(Klonopin) and a beta blocker(Tenormen) for the Dysautonomia. In my opinion, I shouldn't be having anxiety symptoms while on these drugs. And as I stated above, this all mysteriously started right after I had my endoscopy. Any advice?

Link to comment
Share on other sites

If I were you, I would seriously consider that it is the Nexium causing your new symptoms. I know from personal experience. Also, I do not know where you were reading side effects, but if you read the full insert put out by the drug company, you're side effects ARE listed.

Secondly, you are taking other medications, and the combo could make the side effects worse. For me, Nexium sort of acts like a beta blocker, so for me, I probably could not take all the meds in the same day.

Thirdly, would your doctor allow you to take an over-the-counter brand of acid reducer? It might have less side effects.

Fourthly, I would not take another drug to counteract the effects of a combo of drugs you are currently taking. I would want to know firstly whether the addition of Nexium to your daily intake has created a new set of symptoms. You are the one who knows yourself best.

Fifthly, I have my suspicians that because the Nexium cuts acid, that CAN affect the absorption of many things, from drugs to nutrients. That's my unadulterated opinion. But that is my belief from my personal history and from years of taking PPI's (proton pump inhibiters).

If I were you I would try skipping the Nexium for a day and see if you feel better. I've done that. Unfortunately for me, I DO need the Nexium, or my GERD gets worse.

P.S. The powers that be will probably delete my suggestions because we are not supposed to be giving medical advice. We are not doctors.

Link to comment
Share on other sites

Does anyone here have experience with this drug or one that is similar? I am already on a

April - I was on Effexor back in college along with a few other psychiatric meds - which was totally inappropriate for my condition. I got hypomanic from these drugs, which was scary not feeling in control of my old self. For those reasons I quit them all cold turkey. I think most of the worst symptoms were due to Effexor withdrawal - the so called "brain zaps" and feeling like I lost my mind. Had to beg my profs for an incomplete that quarter and just took two months of just going through withdrawal. It got better, but I felt used, angry at the doctors and big pharma.

I know what it's like to hope that the right medicine will do the trick, and I am still looking. With psychiatric meds, though, my position is now 'fool me once, shame on you...' Others may do fine on these drugs, but not me.

Link to comment
Share on other sites

Hey April,

I would have to agree with futurehope. I checked online and it appears that all of your side effects from the Nexium are listed on http://heartburn.about.com/cs/treatingheartburn/p/Nexium.htm.

"What side effects can this medication cause?

Tell your doctor if any of these symptoms are severe or do not go away:

headache, diarrhea, upset stomach, gas, stomach pain, constipation, dry mouth

Some side effects can be serious. The following symptoms are uncommon, but if you experience any of them, call your doctor immediately:

hives, skin rash, itching, difficulty breathing or swallowing, swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs, hoarseness"

Hope this helps!

Susan

Link to comment
Share on other sites

Hey, I only tolerated Nexium for about 3 days due to terrible dry mouth. It is listed as an infrequent side effect of Nexium but I had it. Seems like if the symptoms started after the Nexium that I would be a "probable" cause.

Also, I could not tolerate Effexor at all, made me wired and unable to sleep and then I yawned uncontrollably all day. Seems like the first thing doctors want to do is give us something for "anxiety".

Lori

Link to comment
Share on other sites

I am on Klonopin and Effexor XR. I was put on Effexor to help with my POTS. It really helped me. I am on a tiny amout still. I am very med sensitive. I had to start on 1/2 of a 37.5. I've had to go up slowly -- just a little every few weeks. 37.5 was enough for me for months. I am taking 45 mgs now. No side effects. I love it.

Link to comment
Share on other sites

Thank you all for the replies. The simple truth is that even though I like my doctor and she has helped me a lot with the other meds, I really just have a gut feeling that I should not be taking this drug. I am going to give the Nexium a few more days and see how it goes, and if my symptoms continue I will try and skip the Nexium. I really need something for the acid reflux and Gastritis because that has become a painful problem for me that needs to be treated. Anyway, the Effexor was called in to the drugstore, but I won't be going to pick it up. And to put you all at ease, no one here made that decision for me or talked me into it. I had already made up my mind before reading your replies. I know that we must all make our own decisions along with the help of our doctors. But, it does help to know that most of you agree and can understand my fears.

April

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...